Iowa, 2021Drought in Iowa, July 1 to 31, 2021
July 1 to 31, 2021 · NWS ARX · 6 events in 6 counties and zones
The severe drought that began in June across much of northeast Iowa continued through the entire month of July for all or portions of Chickasaw, Fayette, Floyd, Howard, Mitchell and Winneshiek Counties.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The severe drought that began in June across much of northeast Iowa continued through the entire month of July for all or portions of Chickasaw, Fayette, Floyd, Howard, Mitchell and Winneshiek Counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Jun 30, 9:52 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Jun 30, 9:52 PM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
1052 PM CDT Wed Jun 30 2021
.SHORT TERM...(This evening through Thursday)
Issued at 237 PM CDT Wed Jun 30 2021
Next in series of mid level troughs working into the western Great
Lakes this afternoon. While shear remains weak/low, seeing enough
destabilization for isolated shower and storm development in parts
of central Wisconsin given SBCAPE up to 1500 J/Kg and steep low
level lapse rates. Coverage will remain low so most will just see
diurnal cumulus field fade going into this evening.
After extensive valley fog scenario this morning, far more elements
going against that happening again tonight. Drier low level air
advecting in, nearly full dry day, and slightly higher boundary
layer winds should keep any fog early Thursday morning far more
isolated.
Meanwhile another short wave trough follows the first dropping into
the region early Thursday. This feature is a bit stronger and will
push low level moisture even further south. Still some hints in
short term guidance of scattered shower and storms developing along
this passing boundary, especially to the south where more
instability will still be waiting. Rain chances have been trending
drier but kept a small threat in far south. Could also be a few
degrees cooler than Wednesday with weak cold air advection with wave
passage.
.LONG TERM...(Thursday night through Wednesday)
Issued at 237 PM CDT Wed Jun 30 2021
Heading into the holiday weekend, warm and dry conditions continue
to headline the first half of the extended forecast. A high-
amplitude trough will dig its way into the eastern part of the Great
Lakes region from the north, putting our region in an area of broad
subsidence. After seasonably warm temps on Friday, eastward
propagation of a ridge across the Midwest will lead to an influx
of warm, dry air from the southwest on Saturday and Sunday. Temps
could exceed 90F, especially Sunday.
A chance of rain returns Monday into Tuesday. Lower amplitude flow
with a series of shortwave troughs moves across the upper Midwest
throughout the week. The passage of a weak cold front Tuesday
morning could also kick off some precip, but the predictability
of rain events remains low at this time given model differences in
these features.
&&
.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 1052 PM CDT Wed Jun 30 2021
VFR conditions are expected through Thursday evening. An area of
high pressure over Canada with the ridge axis extending southwest
into the region will keep the weather quiet. Expect light
northeast winds with speeds under 10 knots and little to no cloud
cover.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.
&&
SHORT TERM...TJS
LONG TERM...KAA
AVIATION...04
Hazardous weather outlook, Jun 30, 7:12 AM CST, 16 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
812 AM CDT Wed Jun 30 2021
IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-
032>034-041>044-053>055-061-011200-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau-
Adams-Vernon-Crawford-Richland-Grant-
812 AM CDT Wed Jun 30 2021
This Hazardous Weather Outlook is for portions of southeast
Minnesota...northeast Iowa and southwest into central Wisconsin.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
Storm chances return for Monday and Tuesday. It is too early to
discern if there would be a severe weather threat.
.SPOTTER INFORMATION STATEMENT...
No action needed.
.EMERGENCY MANAGEMENT COORDINATION...
No webinar is scheduled.
KAA
nofwd
Drought, Chickasaw
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Chickasaw forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.060, -92.318 (the zone’s center; the record gives no point)
The severe drought that began in June across Chickasaw County continued for most of the county through July. The northern portion of the county received enough rain in the middle of the month to be removed from the severe drought.
Drought, Fayette
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Fayette forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 42.863, -91.844 (the zone’s center; the record gives no point)
The severe drought that began in June across Fayette County continued for much of the county through July. The southern half of the county received enough rain in the middle of the month to be removed from the severe drought.
Drought, Floyd
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Floyd forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.060, -92.789 (the zone’s center; the record gives no point)
The severe drought that began in June across Floyd County continued for almost all of the county through July. The northeast corner of the county received enough rain in the middle of the month to be removed from the severe drought.
Drought, Howard
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Howard forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.357, -92.317 (the zone’s center; the record gives no point)
The severe drought that began in June across Howard County continued for a small part of the county through July. Almost all of the county received enough rain in the middle of the month to be removed from the severe drought except for a small portion in the northwest part of the county.
Drought, Mitchell
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Mitchell forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.356, -92.789 (the zone’s center; the record gives no point)
The severe drought that began in June across Mitchell County continued for most of the county through July. The southeast corner of the county received enough rain in the middle of the month to be removed from the severe drought.
Drought, Winneshiek
- When
- July 1, 12:00 AM CST to July 31, 11:59 PM CST
- Where
- Winneshiek forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 43.291, -91.844 (the zone’s center; the record gives no point)
The severe drought that began in June across Winneshiek County continued for a small part of the county through July. Almost all of the county received enough rain in the middle of the month to be removed from the severe drought except for a small portion in the southwest part of the county.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, July 1 to 5, 202114 deaths · 5 events
- Drought in South Dakota, July 1 to 31, 2021$58 million · 24 events
- Tornado and Damaging Winds in Virginia, July 1, 20213 injured · $876,000 · EF1 · 28 events
- Tornadoes and Damaging Winds in District of Columbia, July 1, 20215 injured · $466,000 · EF1 · 6 events
- Drought in Iowa, July 1 to 31, 2021$3.5 million · 9 events
- Drought in Minnesota, July 1 to 31, 2021$1.6 million · 5 events
- Hail and Damaging Winds in Maryland, July 1, 2021$413,000 · 1.75 in hail · 30 events
- Wildfire in Utah, July 1 to 2, 2021$1.5 million · 1 event
- Flash Flooding in Indiana, July 1, 2021$555,000 · 5 events
- Wildfire in Colorado, July 1 to 9, 2021$500,000 · 1 event
- Flash Flooding in New Mexico, July 1, 2021$280,000 · 3 events
- Drought in Nebraska, July 1 to 31, 2021$308,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 973435, 973437, 973439, 973442, 973444, 973446.